HIV and Diarrhea: Causes, Treatments, and More

HIV and Diarrhea: Causes, Treatments, and More

A Common Problem


  1. Diarrhea is one of the most common complications of HIV.
  2. Poor nutrition can worsen diarrhea when it’s due to HIV or an HIV medication.
  3. Although some instances of diarrhea may be due to HIV medication, it’s important to never stop taking your medication unless directed by your doctor.

Diarrhea is a common symptom and complication of HIV. Find out what you can do about it.

Human immunodeficiency virus (HIV) compromises your immune system and opens the door to opportunistic infections that bring many symptoms. But before that happens, HIV can also cause a variety of symptoms when you become infected. Some of these symptoms, like diarrhea, may even occur as a result of treatment.

Diarrhea is one of the most common complications of HIV. It ranges in severity from occasional loose stools to ongoing (chronic) cases. Identifying the exact cause of diarrhea in HIV infection can help you get the right treatments for long-term management and better quality of life.

Causes of Diarrhea in HIV


Diarrhea in HIV has many possible causes. First, diarrhea can be an early sign of the HIV disease itself, also known as acute HIV infection. According to the Mayo Clinic, HIV produces flu-like symptoms within two months of the initial infection. Afterward, you may continue to experience the symptoms, including diarrhea, for a few weeks. Other symptoms of an acute HIV infection include:

  • fever or chills
  • nausea
  • night sweats
  • muscle aches or joint pain
  • headaches
  • sore throat
  • rashes

These symptoms are similar to that of the seasonal flu. The difference is that you may still have symptoms even after taking over-the-counter flu medications. Untreated diarrhea is especially dangerous because it can lead to dehydration, and this can be life-threatening.

An initial infection isn’t the only cause of diarrhea in HIV. It’s also a common side effect of HIV medications. Along with diarrhea, you might experience other side effects, such as nausea and abdominal pain. All antiretroviral medications carry a risk of diarrhea. Notify your doctor if you’re taking an antiretroviral and experience lasting diarrhea: 

Gastrointestinal (GI) problems are common for people with HIV. Diarrhea is the most common GI symptom in people who have HIV, according to the University of California, San Francisco (UCSF). HIV-related gastrointestinal issues that can lead to diarrhea include:

Intestinal Infections

According to UCSF, some infections are unique to HIV, including Mycobacterium avium complex (MAC). Others, such as Cryptosporidium, cause limited diarrhea in people without HIV but may be chronic in people with HIV. In the past, diarrhea from HIV was more likely to be caused by infection. Diarrhea that’s not caused by infection has recently become more common.

Bacterial Overgrowth

Small bacterial overgrowth is possible in people with HIV. Intestinal problems may make a person with HIV more likely to experience an overgrowth of bacteria. This may lead to diarrhea, as well as other digestive issues.

HIV Enteropathy

HIV itself may be a pathogen that causes diarrhea. According to the National Center for Biotechnology Information (NCBI), HIV enteropathy is diagnosed when a person has diarrhea for more than a month and no other cause is found.

Treatment Options


If diarrhea remains a persistent problem while taking anti-HIV drugs, your doctor may prescribe a different type of medication. Don’t stop taking your medication unless directed by a doctor. If you don’t stick with your HIV medication regimen, the virus may start to replicate faster in your body. Faster replication can lead to mutated copies of the virus, which can lead to medication resistance.

Since diarrhea is such a common problem in HIV, scientists have worked to create medications to ease its symptoms. Crofelemer (Fulyzaq) is an antidiarrheal prescription medication developed for the treatment of noninfectious diarrhea. In 2012, crofelemer was approved by the U.S. Food and Drug Administration (FDA) to treat diarrhea caused by anti-HIV medications.

Diarrhea may also be treated with the help of home remedies and lifestyle changes. You may try to:

  • drink more clear liquids
  • avoid caffeine
  • refrain from milk products
  • eat 20 grams or more of soluble fiber daily
  • avoid greasy, spicy foods

In the case of an underlying infection or other cause, your doctor will work to treat the underlying issue.

Seeking Help

when to see a doctor

Addressing HIV-related diarrhea is important for quality of life and comfort. But it’s important to remember that chronic diarrhea is dangerous and should be treated as soon as possible. You should call a doctor right away if you have bloody diarrhea or if you’re experiencing a fever at the same time.

How Long Does It Last?


The prevalence of diarrhea in HIV depends on its exact cause. You might only experience diarrhea as part of an acute infection syndrome. In this case, you might notice fewer episodes after a few weeks.

If HIV treatments are the cause, diarrhea may clear up after switching to medications that don’t cause this side effect. You may also experience immediate relief by making certain lifestyle changes or by taking medications prescribed to treat diarrhea.

A bigger problem may be malnutrition. People with chronic HIV who are malnourished may experience worsened diarrhea. This issue is more prominent in developing nations, where malnutrition is a problem for people who have HIV and people who don’t have it. One study published by HIV/AIDS estimates that 100 percent of all people with HIV in developing regions have chronic diarrhea.

Read This Next

How the AIDS Epidemic Actually Began
Researchers Closer Now to HIV Vaccine Than Ever Before
Why Is My Diarrhea Red?
Imodium A-D vs. Pepto-Bismol
The Best Crohn’s Disease Videos of 2016